Guidelines for Treating Cardiac Manifestations of Organophosphates Poisoning with Special Emphasis on Long QT and Torsades De Pointes
Organophosphate poisoning may precipitate complex ventricular arrhythmias, a frequently overlooked and potentially lethal aspect of this condition. Acute effects consist of electrocardiographic ST-T segment changes and AV conduction disturbances of varying degrees, while long-lasting cardiac changes include QT prolongation, polymorphic tachycardia (?Torsades de Pointes?), and sudden cardiac death. Cardiac monitoring of organophosphate intoxicated patients for relatively long periods after the poisoning and early aggressive treatment of arrhythmias may be the clue to better survival. We present here a review of the literature with a focus on late cardiac arrhythmias (mainly ?Torsades de pointes?), possible mechanisms, and treatment modalities, with special emphasis on postpoisoning monitoring for development of arrhythmias.